The New York Times is reporting that the latest trend of “runny nostrils” medicine is a serious health risk.
A new study published in the British Medical Journal suggests that it is the second major cause of nasal congestion, after bronchitis, and may be related to the use of a “nonsteroidal anti-inflammatory drug” (NSAID), which has become an increasingly popular alternative to medication for the condition.
The study, led by Dr. Jonathan Zaid, a professor of medicine at Columbia University, concluded that “non-steroidal NSAIDs are associated with a significant increase in nasal mucus production and may contribute to a significant proportion of cases of runny nose”.
The report also states that patients who take the NSAIDs should be advised to continue to follow the advice on the products they are taking to avoid further exacerbating their condition.
It is also recommended that “individuals taking these NSAIDs be monitored for their clinical and toxicological responses to NSAIDs.”
Dr Zaid says that the risk of serious side effects should be taken into account, and it is not clear why there has been such a sudden rise in cases of the condition since the 1970s.
He said: “The use of nonsteroidal analgesics has exploded in recent years and the increased availability of these drugs in many areas of the world has made it easy for patients to access them without much consideration of the possible adverse effects.”
The availability of non-steroid analgesics for use in the US and the UK has been increasing rapidly and the problem is that they are increasingly used for the treatment of chronic inflammatory conditions.
“The authors of the report believe that the rise in the use and availability of NSAIDs is a result of the increase in the number of doctors and healthcare workers treating inflammatory diseases and are therefore not responsible for the rising number of cases.
Dr Zad says that a number of factors are likely to be contributing to the rise.
Dr Robert M. Johnson, a researcher at the University of California, San Francisco and an expert on the inflammatory disease process, said: “The evidence is not compelling, and the increase is probably due to the widespread use of NSAID medications and other therapies, particularly in the form of inhalers and cough syrup.”
For instance, some reports suggest that nasal corticosteroids may increase the risk for inflammatory diseases.”
Dr Johnson says that while there are many possible reasons for the increase, the increased use of these medications in the last two decades is one of the most important factors.
He says that it may be because the patients are more likely to get better in the short term, and that they have developed tolerance.
Dr Johnson said that this is why he thinks the rise is a cause for concern, as it could lead to further exacerbations of the symptoms.
“We should continue to be vigilant in making sure that our healthcare workers are not inadvertently prescribing these drugs to patients who have not had any of the effects that we expect,” he said.
The report suggests that the use or misuse of NSAIDS should not be underestimated, and is recommended by the World Health Organization as an important step to help reduce the number and severity of inflammatory diseases.
Dr. Zaid said that while the increased prevalence of nasal mucous problems in the United States and other parts of the developing world is worrying, the use may be increasing as a result, because there are more doctors and doctors-in-training than ever before.He added: “[NSAIDs] have a very high risk of causing serious side effect.
We are seeing a lot of patients, not necessarily all patients, but a lot who are very susceptible and who are at high risk for serious side-effects, and so the overall public health message should be to err on the side of caution and to avoid the use [of NSAIDs].”
The study was carried out by Dr Zaid’s team and funded by the US National Institutes of Health (NIH), the UK’s National Health Service (NHS), the US Department of Veterans Affairs (VA), and the Canadian Cancer Society.
More to come.